It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-08-2007, 08:37 PM   #1
Newbie
(female)
 
Join Date: Oct 2007
Location: Scottsdale, Arizona
Posts: 3
susan monty HB User
Synthroid and Bone Loss

I am a 51 year old female and have been on Synthroid for 5 years (postmenoausal). At 45, I had an above-average bone density; worked out 6 days a week (weights and cardio) for the last 30 years. I recently had a dexa scan and it showed osteoporosis. (-2.6) (-2.4)

Could Synthroid be responsible for leeching Calcium out of my bones?I was only on.88 mcg I take 2000 (both oral and capsule of cal/mag/zinc/d3 and boron and some trace ionic minerals every day.
I have asked my doctor to put me on Armour. (60 mg). Is there any difference between the two medications? I am not a candidate for Actonel (I have dysphagia as a result of the surgery) for total thyroidectomy. How is Miacalcin nasal spra for building bones.

 
Old 10-09-2007, 04:17 AM   #2
Senior Veteran
(female)
 
Join Date: Mar 2007
Location: Pennsylvania
Posts: 698
Nyxie63 HB UserNyxie63 HB User
Re: Synthroid and Bone Loss

Anybody I know who's taking Synthyroid, I also tell immediately to start taking calcium and magnesium supplements. HypoT itself can lead to loss of bone density. Osteoporosis is one of those little side effects that drs don't tell their patients about, and many may not even be aware of. From what I understand, Armour may be better at preventing bone loss. Am trying to find the paperwork on that one tho.

Have you had your vit D tested? A lot of folks with thyroid problems (and a large portion of the population in general) are deficient in vit D, which can also lead to bone density loss.

I don't know anything about Miacalcin. Maybe try the osteoporosis board and ask them?

 
Sponsors Lightbulb
   
Old 10-09-2007, 04:45 AM   #3
Senior Veteran
(female)
 
Join Date: Sep 2006
Location: Northern VA
Posts: 951
ChristineVA HB UserChristineVA HB UserChristineVA HB User
Re: Synthroid and Bone Loss

The doctors have not told me that Synthroid, specifically, will cause osteoporosis. However, I am on a suppressive dose of Synthroid and, being slightly hyper, this can cause osteoporosis. So, I'm not sure what the real culprit is.

Sometimes, osteoporosis just happens. My mom has got a perfect thyroid gland and she's got it. So, who knows.

 
Old 10-09-2007, 07:18 AM   #4
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,329
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: Synthroid and Bone Loss

More and more studies are coming to the conclusion that even TSH-suppressive doses of thyroxine do not cause osteoP the way primary, untreated hyperT does. Go to PubMed and run a search for studies, using keywords levothyroxine and osteoporosis.

However, Armour may indeed be the better med for you. It contains all the T hormones (not just T4 and T3, but T1 and T2 as well) plus calcitonin... the hormone also released by the thyroid gland which is vital for calcium absorption. Hypothyroid people often don't produce enough calcitonin, precisely because their thyroid glands don't work. It just makes sense to provide it in a package deal with supplemental thyroid.

And the tip about vitamin D is a good one. Seems there's an epidemic of that going around; I have been found borderline deficient myself.

Last edited by midwest1; 10-09-2007 at 07:21 AM.

 
Old 10-09-2007, 07:57 AM   #5
Newbie
(female)
 
Join Date: Oct 2007
Location: Scottsdale, Arizona
Posts: 3
susan monty HB User
Re: Synthroid and Bone Loss

Thanks Nyxie 63. My doctor has ordered a test for VitD deficiency. Miacalcin is a nasal spray and has less side effects (including digestive) than those horrible biophosphates.

 
Old 10-10-2007, 01:58 PM   #6
Junior Member
(female)
 
Join Date: May 2006
Posts: 28
comanchesue HB User
Re: Synthroid and Bone Loss

Probably the culprit is menopause. Premenopause my bone densite was +3's. 2 year post menopause I socred -.14. This is expected and unless you're taking estrogen (couldn't pay me to do this) there isn't much to do. Exercise, both impact and weight lifting help rebuild/slow loss. Extra vitamin D with your calcium will help too.

Also, prilosec or any of the proton pump inhibitors that docs prescribe so handily have been shown to cause osteoporosis because they stop the bodies ability to absorb calcium.

 
Old 10-10-2007, 05:16 PM   #7
Newbie
(female)
 
Join Date: Oct 2007
Location: Scottsdale, Arizona
Posts: 3
susan monty HB User
Re: Synthroid and Bone Loss

Thanks for replying back; I just started taking armour. The surgeons don't tell you when they remove the thyroid gland that you stop producing calcitonin. Armour might help with that. I will not take prilosec or any other type of antacids; I take digestive enzymes. But I disagree with your thinking, I think I can beat this. Besides working out for 30 years has strengthened my bones and bone density only shows thickness. Keep the bones strong and the muscles that surround them.

I am in the medical field and there are new things on the horizon that they are testing. In a few years they will have something better with less side effects for bones.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
L-Tyrosine and Synthroid Hersheykiss Vitamins & Supplements 1 04-21-2010 10:21 AM
Synthroid and estrogen replacement problems VRL Thyroid Disorders 7 07-14-2008 11:56 AM
20+ years on Synthroid-WANT OFF! marmie5575 Thyroid Disorders 10 02-20-2008 11:10 AM
osteoporosis - can it just affect one bone? kkl Osteoporosis 12 01-02-2008 05:33 PM
Synthroid vs. Armour Bearygood Thyroid Disorders 2 05-26-2007 04:51 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 11:00 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!